I get UTIs regularly, every 3 months or so. I felt I had passed a kidney stone in my right kidney. The doctor had me get an ultrasound of my bladder and kidneys. The results showed possible non-obstructive stones in my left kidney, the right was clear. I then went for x-rays of the left kidney. The x-ray showed no stones. Possible vascular calcification. Would someone help me understand what that means. I didn't hear much of what the doctor said after the vascular calcification. Does it have something to do with my heart?
Vascular calcification can (and often does) occur anywhere in the body. Obviously the body requires calcium, phosphorus and numerous other minerals to function, but in some cases, metabolic changes can cause one or more of these elements to deposit in tissue where it really doesn't belong.
In the case of veins and arteries, calcification somewhat 'stiffens' the arteries and eventually might make the heart work harder since the arteries aren't as 'stretchy' as they once were.
While this is not DIRECTLY related to renal stones, if both conditions are present, there might be a single thing at the root of both.
It is possible for x-ray to not see certain types of renal stones, but these radiolucent stones are fairly rare. Calcium-based compounds make up most stones.
I have no ideas as to where to start looking, but getting your primary doc to look over a set of fairly complete blood levels might be good. That way he might get a hint as to what is going on with the calcium/phosphate balance.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.